Print    Email
Decrease (-) Restore Default Increase (+)

Health Information

 

Calcium carbonate with magnesium overdose

Definition

The combination of calcium carbonate and magnesium is commonly found in antacids, which are medicines that provide heartburn relief.

Calcium carbonate with magnesium overdose occurs when someone accidentally or intentionally takes more than the normal or recommended amount of a substance containing these ingredients.

This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.

See also: Calcium carbonate overdose

Alternative Names

Rolaids overdose; Antacids overdose

Poisonous Ingredient

Calcium carbonate and magnesium

Where Found

Calcium carbonate with magnesium is found in many (but not all) antacids, including the following brands:

  • Maalox
  • Mylanta
  • Rolaids
  • Tums

Note: This list may not be all-inclusive.

Symptoms

Home Care

Seek immediate medical help. Do NOT make a person throw up unless told to do so by poison control or a health care professional.

Before Calling Emergency

Determine the following information:

  • Patient's age, weight, and condition
  • Name of the product (ingredients and strengths, if known)
  • Time it was swallowed
  • Amount swallowed
  • If the medication was prescribed for the person

Poison Control, or a local emergency number

The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.

This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.

Take the container with you to the hospital, if possible.

See: Poison control center - emergency number

What to expect at the emergency room

The health care provider will measure and monitor the patient's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. The patient may receive:

  • Activated charcoal
  • Breathing support
  • X-rays
  • EKG (electrocardiogram, or heart tracing)
  • Intravenous (given through a vein) fluids
  • Laxative
  • Tube through the mouth into the stomach to empty the stomach (gastric lavage)

Expectations (prognosis)

With proper medical treatment, recovery is good.

References

Gratton MC, Werman HA. Peptic ulcer disease and gastritis. In: Tintinalli JE, Kelen GD, Stapczynski JS, Ma OJ, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 6th ed. New York, NY: McGraw-Hill; 2004:chap 77.

Kulig K. General Approach to the Poisoned Patient. In: Marx, JA, ed. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, Pa: Saunders Elsevier; 2013:chap 147.


Review Date: 10/12/2013
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, Washington. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.
adam.com
 
©  2014 

Mercy Medical Center Sioux City | 801 Fifth Street, Sioux City Iowa 51102 | 712-279-2010